Texas, 2016Flash Flood in Texas, September 17, 2016
September 17, 2016 · NWS MAF · 1 event in 1 county or zone
Moisture was moving over the region ahead of an upper trough that transitioned into a closed low and moved over the Northern Plains. An area of increased upper level winds as well as an upper level disturbance was over the area as a result of this upper pattern, and a surface trough was across West Texas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moisture was moving over the region ahead of an upper trough that transitioned into a closed low and moved over the Northern Plains. An area of increased upper level winds as well as an upper level disturbance was over the area as a result of this upper pattern, and a surface trough was across West Texas. This good lift and moisture combined with good instability to produce thunderstorms with heavy rain across the area. The heavy rain lead to flash flooding across the Western Low Rolling Plains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 17, 4:59 PM CST, 1 hour 31 minutes earlier.
Area forecast discussion, Sep 17, 4:59 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
559 PM CDT SAT SEP 17 2016
.DISCUSSION...
See 00z aviation discussion below.
&&
.AVIATION...
Severe thunderstorms with gusty winds and large hail are possible
across all terminals through this evening. Possible MVFR ceilings
and visibilities for HOB; otherwise, VFR conditions. Winds will be
light out of a generally southerly direction.
&&
.PREV DISCUSSION... /issued 307 PM CDT SAT SEP 17 2016/
UPDATE...
Update to include Severe Thunderstorm Watch number 480 for
southeast New Mexico and much of west Texas until 1000 pm CDT.
PREV DISCUSSION... /issued 207 PM CDT SAT SEP 17 2016/
One more punch from the passing 3h jet today is expected to
result/aid in the development of tstms, some severe with heavy rain.
Today tstm initiation is favored to be in SE NM and the Trans Pecos
Mtns/Wrn PB in closer proximity to said jet/where mid level lapse
rates are steepest and where there are less clouds/more insolation,
respectively. A surface boundary is still around too and looks to
have lifted back n of I-20 (winds are back to the SE at MAF). Meanwhile
a second boundary assocd with tstms to the N-NE of CWFA earlier
was moving SW and may merge with said boundary. Finally a
3rd boundary is moving w into the SE PB. 12Z MAF sounding reveals
deep mstr and plenty of available energy. A 21Z forecast of the
MAF sounding does reveal ML CAPE of 2800 J/KG and 45kts of 0-6km
bulk shear with no CINH (89/66) supportive of at least a few
severe storms. As storms develop in the said favored areas around
21Z they are likely to track E, possibly SE (in the eventual form
an MCS?) into the low level moist axis within a region of upper
divergence (RRQ of 3h 70-80kt jet). Forecast has chance/scattered
PoPs across most of the area and seems reasonable. Based on latest
high resolution model data will opt to increase PoPs from INVOF
Davis Mtns into at least the wrn PB and expand the mention of
severe wording too. Some of the data (GFS) holds precip after 06Z,
but we tend to prefer scenario of lower PoPs after 06Z like that
of the NAM12. Mid level ridge starts to build in Sunday, but while
doing so mid level flow will briefly become NW and there could be
an isold pocket of convection across the PB late Sunday PM as SB
instability may focus within a small area of high theta-e air at
the surface. Isold-sct tstms INVOF Davis Mtns is more likely. All
of the MOS guidance is eager to increase high temps starting
Sunday thru Monday, especially from I-20 swd with highs back into
the M90s. The ridge will be strongest Monday/Tuesday but models
still show a SE mid level wind advecting in cooler mid level
temps, so Sunday/Monday will probably be the hottest days, but
Tuesday will still be above normal with the possibility of a cold
front next weekend. Otherwise forecast will be mostly dry.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 70 93 71 95 / 40 10 10 0
Carlsbad 65 91 64 93 / 30 10 0 0
Dryden 72 95 72 96 / 10 10 0 0
Fort Stockton 70 94 71 95 / 30 10 0 0
Guadalupe Pass 64 85 66 87 / 30 10 10 0
Hobbs 64 88 64 90 / 40 10 0 0
Marfa 62 87 62 87 / 30 20 10 10
Midland Intl Airport 69 94 70 96 / 40 10 10 0
Odessa 69 94 70 95 / 40 10 10 0
Wink 69 95 69 97 / 40 10 0 0
&&
.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&
99/99/
Hazardous weather outlook, Sep 17, 12:44 PM CST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
144 PM CDT SAT SEP 17 2016
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
144 PM CDT SAT SEP 17 2016 /1244 PM MDT SAT SEP 17 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE HIGHER
TERRAIN THIS AFTERNOON, THEN SPREAD NORTH AND EAST ACROSS THE REST
OF THE AREA TONIGHT. SOME OF THE STORMS COULD BE SEVERE WITH STRONG
WINDS, LARGE HAIL, DAMAGING WINDS AND HEAVY RAINFALL THE MAIN
THREATS. LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE, INCLUDING
ALONG THE RIO GRANDE RIVER.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT
ACROSS SOUTHEASTERN NEW MEXICO AND THE PERMIAN BASIN.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Sep 17, 5:08 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
608 PM CDT SAT SEP 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 13 SW MIDLAND 31.87N 102.24W
09/17/2016 E1.00 INCH MIDLAND TX NWS EMPLOYEE
70-80 MPH WINDS FROM DOWNBURST.
&&
CMRSpecial weather statement, Sep 17, 5:18 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
618 PM CDT SAT SEP 17 2016
TXZ057-180015-
VAN HORN AND HIGHWAY 54 CORRIDOR TX-
618 PM CDT SAT SEP 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CULBERSON COUNTY
UNTIL 715 PM CDT...
AT 618 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LOBO...OR 12 MILES SOUTH OF VAN HORN...MOVING EAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LOBO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTHWESTERN TEXAS.
LAT...LON 3084 10491 3099 10490 3092 10446 3075 10478
3081 10492 3083 10492
TIME...MOT...LOC 2318Z 281DEG 11KT 3086 10485
67Local storm report, Sep 17, 5:33 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
633 PM CDT SAT SEP 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL LEES 32.08N 101.49W
09/17/2016 E1.25 INCH GLASSCOCK TX PUBLIC
&&
CMRLocal storm report, Sep 17, 5:51 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
651 PM CDT SAT SEP 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL 5 S BIG SPRING 32.18N 101.48W
09/17/2016 E1.75 INCH HOWARD TX TRAINED SPOTTER
GOLF BALL HAIL REPORTED AT THE INTERSECTION OF RANCH ROAD
33 AND HIGHWAY 87 SOUTH OF BIG SPRING.
&&
AKLSpecial weather statement, Sep 17, 6:05 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
705 PM CDT SAT SEP 17 2016
TXZ074-075-180100-
PECOS TX-DAVIS/APACHE MOUNTAINS AREA TX-
705 PM CDT SAT SEP 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BREWSTER...EAST
CENTRAL JEFF DAVIS AND WEST CENTRAL PECOS COUNTIES UNTIL 800 PM
CDT...
AT 705 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF HOVEY...OR 27 MILES NORTHEAST OF ALPINE...MOVING
EAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HOVEY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTHWESTERN TEXAS.
LAT...LON 3063 10357 3082 10348 3077 10306 3044 10316
TIME...MOT...LOC 0005Z 282DEG 15KT 3071 10343
80
Local storm report, Sep 17, 6:18 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
718 PM CDT SAT SEP 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TORNADO 8 NW GOLDSMITH 32.06N 102.71W
09/17/2016 ECTOR TX TRAINED SPOTTER
&&
MSCHULDTFlash Flood, Mitchell
- When
- September 17, 6:30 PM CST to 8:30 PM CST
- Where
- Mitchell County, 2.31 mi S of Buford to 2.04 mi SSE of Colorado City
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.437, -100.856
Heavy rain fell across Mitchell County and produced flash flooding along Highway 208 and Highway 139.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in New Mexico, September 17, 20162 injured · $4.5 million · EF0 · 12 events
- Tornado and Flash Flooding in Texas, September 17, 2016$236,000 · EF1 · 17 events
- Hail and Damaging Winds in Oklahoma, September 17 to 18, 2016$38,000 · 1 in hail · 21 events
- Damaging Winds in New York, September 17 to 18, 2016$60,000 · 50 kt wind · 5 events
- Tornado in Pennsylvania, September 17, 2016$20,000 · EF1 · 1 event
- Tornadoes and Hail in Colorado, September 17, 2016$46,000 · EF0 · 4 events
- Damaging Winds in Oklahoma, September 17, 2016$25,000 · 65 kt wind · 5 events
- Tornadoes and Hail in Texas, September 17, 2016EF0 · 17 events
- Damaging Winds in Pennsylvania, September 17, 2016$15,000 · 60 kt wind · 2 events
- Hail in New Mexico, September 17, 20162.5 in hail · 6 events
- Hail and Damaging Winds in Kansas, September 17, 20161.75 in hail · 6 events
- Hail in Kansas, September 17, 20161.25 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659648.